Home / Resources / Articles / Dipeptidyl Peptidase-4 Inhibitors and Incidence of Inflammatory Bowel Disease

Dipeptidyl Peptidase-4 Inhibitors and Incidence of Inflammatory Bowel Disease

May 5, 2018
 

Prolonged use of medication increases risk of bowel condition, but exact cause yet to be determined.

Dipeptidyl peptidase-4 inhibitors (DPP-4s) are a class of medication used for treatment of type 2 diabetes. This class of medication is used as a second- or third-line treatment and has many favorable effects, including having lower risk of causing hypoglycemia and not having any effect on body weight. However, inhibition of DPP-4 enzyme can lead to undesirable side effects such as the development of autoimmune conditions — inflammatory bowel disease and others. Data shows that patients with inflammatory bowel disease have lower serum DPP-4 enzyme levels. The goal of this study was to determine whether prolonged use of DPP-4 inhibitors can have increased incidence of inflammatory bowel disease in patients with type 2 diabetes.

Inclusion criteria for this study was that participants had to be at least 18 years of age and newly started on non-insulin antidiabetic drugs such as metformin, sulfonylureas, meglitinides, thiazolidinediones, acarbose, DPP-4 inhibitors, glucagon-like peptide 1 receptor agonists, or sodium-glucose co-transporter 2 inhibitors. Patients with any insulin therapy, or female patients with a history of polycystic ovary syndrome or a history of gestational diabetes were excluded from this study. Any patients with previous history of having inflammatory bowel disease were also excluded. Patients were followed until diagnosis of inflammatory bowel disease, ischemic colitis, or death from any cause, or the end of the study period (June 30, 2017), whichever occurred first. Overall, a total of 141,170 patients were included in the analysis of the results.

Results of this study showed that a total of 208 incidents of inflammatory bowel disease occurred (about 37.7 per 100,000 person years). About 21.6% participants had received at least one prescription of a DPP-4 inhibitor during the study period. Baseline characteristics of the enrolled population showed that users of DPP-4 inhibitors were older, more likely to have microvascular complications, more likely to have used non-steroidal anti-inflammatory medications, and more likely to have a higher hemoglobin A1C concentration. According to the results, use of DPP-4 inhibitors was 75% more likely to increase risk of inflammatory bowel disease. It was also found that use of DPP-4 inhibitors was associated with more than a twofold increase in the risk of ulcerative colitis and no risk for Crohn’s disease. The development of inflammatory bowel disease was highest between two to four years after the start of DPP-4 inhibitors.

The exact mechanism of how DPP-4 inhibitors cause inflammatory bowel disease is yet to be understood. It is known that they modulate gastric hormones, which are elevated in patients with inflammatory bowel disease. The expression of DPP-4 enzyme was elevated on T-cells in patients with inflammatory bowel disease but overall serum concentration of this enzyme was lower compared to healthy individuals.

In conclusion, additional studies need to be performed to prove the accuracy of results from this study. Also, studies need to performed to understand the exact mechanism of how DPP-4 inhibitors increase the risk of inflammatory bowel disease and what actions, if any, can be taken to reduce this risk. Physicians should be aware of the risks of DPP-4 inhibitors and try to avoid its use in patients who might be at a higher risk, such as those with a family history of autoimmune conditions. Patients with persistent gastrointestinal symptoms, such as diarrhea, abdominal pain, flatulence, etc., should be closely monitored for worsening of symptoms.

One of the strengths of this study was that it excluded prevalent users and this eliminated possible biases. Results of this study also stayed very consistent across a variety of sensitivity analysis showing that very little bias was involved. One of the limitations of this study was that prescriptions were written by general practitioners and not specialists. Although minimal, this can lead to some misclassification.

Practice Pearls:

  • Prolonged use of DPP-4 inhibitors are associated with an overall 75% increase in the risk of inflammatory bowel disease, more than a twofold increase in the risk of ulcerative colitis and no risk for Crohn’s disease in patients with type 2 diabetes.
  • Use of DPP-4 inhibitors should be avoided in patients who are at high risk of developing autoimmune diseases.
  • The exact mechanism of how DPP-4 inhibitors cause inflammatory bowel disease is unknown and needs to be further studied.

Reference:

Abrahami D, Douros A, Yin H et al. Dipeptidyl peptidase-4 inhibitors and incidence of inflammatory bowel disease among patients with type 2 diabetes: population based cohort study. BMJ 2018;360:k872 | doi: 10.1136/bmj.k872

Vidhi Patel, Pharm. D. Candidate 2018, LECOM School of Pharmacy